Post acute Care Pharmacy Update: Antibiotic Therapy and Central Nervous System Adverse Effects

At Grane Rx, we’re committed to providing the highest-quality post acute care pharmacy services. As part of that commitment, we share an ongoing series of pharmacy updates from our Chief Clinical Officer, designed to keep you in the know on clinical topics related to long term care pharmacy and PACE pharmacy. Antibiotics are some of the most frequently used medications in inpatient and outpatient settings. Due to their amount of use and tolerability, the major side effects that these medications can cause are not always recognized—the biggest of these would be the toxic side effects on the central nervous system (CNS). The most common CNS side effects are seizures, delirium, confusion, personality changes and ototoxicity. If CNS effects occur and are due to antibiotic therapy, they will typically occur within days of starting treatment.

Common CNS Offenders Used in Post acute Care Pharmacy

The antibiotics that are the biggest offenders in post acute care pharmacy are fluoroquinolones such as ciprofloxacin or levofloxacin; penicillins such as piperacillin and ampicillin; cephalosporins such as cefazolin, ceftazidime and cefepime; carbapenems such as imipenem and meropenem; and macrolides such as clarithromycin and erythromycin. It’s important to determine whether the CNS effects are occurring due to the medication or due to other causes such as neurological conditions, electrolyte imbalances or the infection itself. [Tweet “Learn which antibiotics can negatively affect the central nervous system. #longtermcarepharmacy”]

Steps Post acute Care Pharmacy Providers Can Take to Prevent and Treat CNS Effects

Before dispensing a medication that has the potential to be neurotoxic, it’s important for long term care pharmacy providers to evaluate residents for the risk factors associated with neurotoxicity. These include extremes of age (young children and the elderly), impaired renal function, history of CNS disease and damage to the blood-brain barrier. Avoiding the use of potentially neurotoxic agents in these residents may not be possible, so post acute care pharmacy providers should be aware of which medications have these side effects in order to suggest appropriate dosage adjustments and to develop monitoring plans for these residents. If a resident does develop any CNS effects while on a potentially neurotoxic antibiotic such as ciprofloxacin, it is important to immediately discontinue the offending medication and replace it with an appropriate non-neurotoxic antibiotic. CNS effects due to antibiotics normally resolve within five days of stopping the medication. If a resident continues to experience neurotoxicity effects such as seizures despite stopping the offending medication, anticonvulsants may be needed temporarily. If a resident continues to experience neurotoxicity effects due to impaired renal function, hemodialysis or hemofiltration may be required for sufficient clearance of the medication. Because of the potentially higher incidence of CNS adverse effects in the geriatric population, it is important to be vigilant of this potential both when a therapy is started and when evaluating the potential cause of symptoms. Fortunately, most CNS adverse effects are rare and reversible.       When it comes to post acute care pharmacy, discover the Grane Rx difference. Get started today by filling out this quick form or calling (866) 824-MEDS (6337).]]>

Share on facebook
Share on google
Share on twitter
Share on linkedin
Share on email

Find out how we can help with your PACE pharmacy needs?